Tennessee, 2025

Flash Flood and Damaging Winds in Tennessee, June 27, 2025

June 27, 2025 · NWS MRX · 6 events in 4 counties and zones

Numerous showers and thunderstorms developed across East Tennessee, during the afternoon and evening hours of June 27th. These storms produced mainly scattered wind damage, but also caused some flash flooding in Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous showers and thunderstorms developed across East Tennessee, during the afternoon and evening hours of June 27th. These storms produced mainly scattered wind damage, but also caused some flash flooding in Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 27, 11:41 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 11:41 AM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
141 PM EDT Fri Jun 27 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 134 PM EDT Fri Jun 27 2025

Key Messages:

1. Scattered showers and storms mainly during the afternoon hours.
Low probability of severe thunderstorms with gusty wind, heavy rain
rates, and frequent lightning.

2. Heat and humidity remain especially this afternoon, but slightly
below Heat Advisory criteria.

Discussion:

A weakness in the upper ridge across the region will result in
slightly lower max temperatures (although still hot and humid summer
conditions) and we should generally stay below Heat Advisory
criteria. Still, heat index values around 100 are occurring is some
valley locations mainly in the southern/central valley . It will be
vital to continue to practice heat safety across the region,
especially if outdoors for prolonged periods of time. Tomorrow
should be a bit less hot than today.

The weakness in the ridge will also allow more numerous mainly
diurnally driven showers and thunderstorms than have been seen in
recent days, although not everyone is guaranteed to see rainfall.
MLCAPE values of 2000 to 3000+ J/kg and DCAPE between 800-1000 J/kg
this afternoon will continue to support a few strong to severe
thunderstorms with damaging downburst potential.  PW values around
1.4 to 1.8 inches will support some heavy rain rates and the
potential of some isolated flooding of low lying areas. Convective
coverage will begin to diminish this evening with the loss of
daytime heating.

For tomorrow models show less instability than today but PW values
will tick up more into the 1.5 to 1.9 inch range.  We will see
scattered to numerous showers and thunderstorms again especially
with peak heating, and while the strong to severe storm threat will
be lower given the more limited instability (HREF shows mean MUCAPES
generally less than 2000 J/kg), a few storms may still become strong
to marginally severe with damaging wind gusts the primary severe
threat. In addition, given the plentiful moisture there will
continue to be a threat of localized flooding.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 134 PM EDT Fri Jun 27 2025

Key Messages:

1. Higher rain chances into the early part of the week. Isolated
strong or severe storms and localized flash flooding are possible
each day, with the flooding risk highest Monday/Tuesday.

2. A cold front approaches the area Tuesday, with the possibility of
less precipitation coverage Wednesday through Friday if the front
moves southeast of the region.

Discussion:

The weakness in the ridge will continue to produce quite a bit of
mainly diurnally driven convection Sunday afternoon and evening. A
few strong to severe pulse thunderstorms will be possible again in
the afternoon with the primary risk being damaging winds. PW values
will generally range from 1.7 to 1.9 inches Sunday. This will
produce some moderate to heavy rainfall rates with a threat of
localized flooding.

Model and ensemble guidance indicates more tropical moisture ahead
of the frontal boundary early next week. This will bring PW values
into the 1.8 to 2.2 inch range across the forecast area by Monday
and Tuesday ahead of an upper-level trough and associated cold
front. This very moist airmass will promote very heavy rainfall
rates likely exceeding 3 inches per hour in heavier downpours.
Any training or slow moving convection will likely lead to flash
flooding concerns, especially for urban areas with poor runoff and
other flood prone areas. The isolated severe risk will continue
as well, mainly for some isolated downburst winds.

The cold front is expected to slowly move southeast across the
region Tuesday and/or Tuesday night with drier air arriving from
the northwest. Much of the model data continues to suggest the
front will make it to our southeast before stalling, but as is
often the case with these weak summertime fronts there is still
significant uncertainty about exactly how far it will progress.
Right now, we expect it to be drier across our area Wednesday,
although the front may not fully clear our southern areas by
Wednesday and the highest PoPs will be southern and eastern areas.
Drier conditions are expected for Thursday and Friday, but given
uncertainty about the extent of the drying in these longer ranges
there is still a low chance of convection with peak heating
mainly south. High temperatures that will run near to slightly
above normal for much of the long term period will likely begin to
edge up slightly by Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM EDT Fri Jun 27 2025

Scattered afternoon showers and thunderstorms anticipated this
afternoon into the evening. Have tried to convey the best timing
for those that could affect the TAF sites. Tomorrow morning fog
and low ceilings will be possible especially for those sites that
experience rainfall later today. Confidence is fairly high for
KTRI to drop again Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  92  72  90 /  30  50  20  60
Knoxville McGhee Tyson Airport, TN  69  89  70  90 /  50  50  30  50
Oak Ridge, TN                       69  88  70  90 /  40  50  30  50
Tri Cities Airport, TN              66  86  68  88 /  40  50  40  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...AC
Hazardous weather outlook, Jun 27, 11:46 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
146 PM EDT Fri Jun 27 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
146 PM EDT Fri Jun 27 2025 /1246 PM CDT Fri Jun 27 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered afternoon and evening thunderstorms today. Isolated
strong to severe storms are possible, with the main hazards being
damaging winds and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous afternoon and evening thunderstorms are
expected through the weekend. Isolated severe storms are possible
each day, with the main hazards being damaging winds and
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Due to the limited coverage of severe storms, spotter activation
is not needed at this time. However, any storm reports are
appreciated.

In the hours before

Special weather statement, Jun 27, 11:09 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Morristown TN
1209 PM CDT Fri Jun 27 2025

TNZ081-082-271800-
Sequatchie TN-Bledsoe TN-
1209 PM CDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEQUATCHIE AND
SOUTHWESTERN BLEDSOE COUNTIES THROUGH 100 PM CDT...

At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Dunlap, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dunlap, Brayton, Palio, and North Chickamauga Creek Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3549 8515 3524 8532 3533 8545 3552 8528
      3552 8520
TIME...MOT...LOC 1709Z 125DEG 7KT 3540 8526

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 27, 11:19 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
119 PM EDT Fri Jun 27 2025

TNZ012-013-271800-
Scott TN-Campbell TN-
119 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMPBELL AND
NORTHEASTERN SCOTT COUNTIES THROUGH 200 PM EDT...

At 119 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Jacksboro, or 9 miles west of La Follette, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jacksboro, Jellico, Caryville, Elk Valley, Cove Lake State Park,
Ketchen, Royal Blue, and Norma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 8421 3634 8442 3657 8439 3658 8415
TIME...MOT...LOC 1719Z 191DEG 13KT 3640 8430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 27, 12:09 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Morristown TN
209 PM EDT Fri Jun 27 2025

VAZ002-271900-
Wise VA-
209 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WISE COUNTY AND THE
CITY OF NORTON THROUGH 300 PM EDT...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norton, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norton, Wise, Big Stone Gap, Appalachia, and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3697 8249 3689 8256 3688 8258 3688 8263
      3685 8266 3683 8269 3687 8285 3689 8288
      3690 8287 3691 8287 3693 8286 3695 8286
      3703 8275 3709 8267
TIME...MOT...LOC 1809Z 039DEG 10KT 3698 8264

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 27, 12:53 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
253 PM EDT Fri Jun 27 2025

NCZ060-TNZ087-271930-
Cherokee NC-Southeast Monroe TN-
253 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEROKEE AND
SOUTHEASTERN MONROE COUNTIES THROUGH 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Town Of Santeetlah, or 13 miles west of Robbinsville.
This thunderstorm was drifting slowly to the west.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Citico and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3514 8416 3536 8423 3544 8414 3543 8400
      3541 8402 3539 8401 3537 8401 3535 8404
      3533 8403 3531 8404 3531 8403 3529 8403
      3527 8401 3524 8401 3523 8399
TIME...MOT...LOC 1852Z 070DEG 4KT 3532 8405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 27, 1:27 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
327 PM EDT Fri Jun 27 2025

NCZ060-TNZ085>087-101-102-272015-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-McMinn TN-
327 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEROKEE...
NORTHEASTERN POLK...SOUTHEASTERN MCMINN AND SOUTHWESTERN MONROE
COUNTIES THROUGH 415 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Etowah, or 16 miles south of Madisonville, moving
northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Etowah, Tellico Plains, Bullet Creek, Coker Creek, and Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3526 8407 3515 8434 3532 8455 3549 8426
TIME...MOT...LOC 1927Z 138DEG 5KT 3530 8427

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 27, 3:10 PM CST
Where
Marion County, 6.55 mi ESE of Sulphur Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.140, -85.390

Large branches are trees were felled in the Suck Creek area by severe thunderstorm winds.

Thunderstorm Wind, Polk

When
June 27, 4:18 PM EST
Where
Polk County, 1.38 mi N of Hambright
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -84.480

Multiple trees were felled by severe thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
June 27, 4:24 PM EST
Where
Hamilton County, 0.57 mi W of Chattanooga
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.050, -85.290

A few trees at the University of Chattanooga were blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
June 27, 4:25 PM EST
Where
Hamilton County, 0.57 mi W of North Chattanooga
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.070, -85.310

Very large branch felled by severe winds in the Hill City neighborhood.

Thunderstorm Wind, Sequatchie

When
June 27, 3:50 PM CST
Where
Sequatchie County, Center Pt
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
35.320, -85.380

Couple dozen medium to large trees were blown down along Kell Loop Road outside of Dunlap, TN. A small trailer was blown onto its side, off of the hitch. Another small trailer was dragged in the mud a couple feet. Two porch chairs were blown and dropped on a fence. A couple of chickens were killed. Several trees fell on power lines, resulting in a few power outages. One mailbox was separated from its post and blown into a ditch, underneath the powerlines.

Flash Flood, Hamilton

When
June 27, 4:55 PM EST to 6:00 PM EST
Where
Hamilton County, 0.7 mi S of Lupton City to 0.6 mi S of Lupton City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.090, -85.301

Broadcast media shared a video that showed a large ditch and culvert overflowing with water, along with water nearly a foot deep running through the parking lot of the Northshore Village apartment complex near intersection of Memorial Drive and Altamont Road in the Red Bank area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274457, 1274454, 1274456, 1274459, 1274464, 1264320.